Kansas, 2003

Hail in Kansas, May 19, 2003

May 19, 2003 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 1:07 PM CST, 11 hours 47 minutes earlier.

Area forecast discussion, May 18, 1:07 PM CST, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT SUN MAY 18 2003

DAYS 1-2...

THE MAIN FORECAST PROBLEM FOR TODAY IS THE CHANCE FOR RAIN MONDAY
AND TEMPERATURES THROUGH THE PERIOD.

12Z UPPER AIR ANALYSIS SHOWS A LARGE TROUGH EXTENDING FROM CENTRAL
CANADA INTO THE WESTERN CONUS, WITH 30 TO 90 METER HEIGHT FALLS
ACROSS ROCKIES AND GREAT BASIN.  A TONGUE OF WARMER AIR AT 700 AND
850 MB EXTENDS INTO THE SOUTHWESTERN PLAINS, BUT A STRONG GRADIENT
STRETCHES ACROSS THE NORTHWEST WITH TEMPS IN THE SINGLE DIGITS TO
BELOW 0 C BEHIND IT.  AT THE SURFACE, THE COLD FRONT HAS BEGUN TO
MOVE INTO THE WESTERN DAKOTAS, WITH A LEE SIDE LOW DEVELOPING IN
EASTERN CO.

MODELS ALL BRINGING THE FRONT DOWN A BIT FASTER THIS MORNING, WHICH
IS FAIRLY TYPICAL FOR THEM AS NONE REALLY HANDLE COLD AIR COMING
DOWN THE HIGH PLAINS VERY WELL.  AS IT STANDS NOW, IT LOOKS LIKE THE
FRONT WILL BEGIN NOSING INTO THE NORTHERN CWA BY 12Z, AND BE DOWN
THROUGH THE OK BORDER BY NOON, IF NOT A BIT FASTER THAN THAT.  THUS,
BROUGHT POPS IN A BIT EARLIER THAN THE GOING FORECAST, STARTING
SHORTLY BEFORE 12Z MONDAY MORNING AND TAPERING OFF MONDAY NIGHT.
WITH 60S DEWPOINTS ALREADY AT P28, IT LOOKS LIKE THE EASTERN CWA
WILL HAVE THE BEST MOISTURE AND THEREFORE THE BEST CHANCE FOR
PRECIP.  WITH SFC HIGH PUSHING DOWN FROM THE NORTHERN PLAINS, WINDS
WILL ALSO BE FAIRLY STRONG THROUGHOUT THE DAY ON MONDAY, POSSIBLY
REACHING ADVISORY LEVELS BY AFTERNOON.  WITH THE STRONG CAA, AS WELL
AS CLOUDS AND PRECIP IN THE AREA, TEMPS WILL NOT MOVE MUCH MONDAY
AFTERNOON, AND COULD EVEN STAY STEADY OR FALL AS THE FRONT PASSES.

WINDS WILL DECREASE MONDAY NIGHT AS THE CENTER OF THE SFC HIGH
SHIFTS FURTHER SOUTH.  THE LIGHTER WINDS SHOULD ALLOW TEMPS TO FALL
INTO THE 40S, BUT LINGERING CLOUD COVER SHOULD KEEP THEM FROM
FALLING TOO LOW.  BY TUESDAY, THE SFC HIGH BEGINS TO MOVE EAST AND
LOW LEVEL WINDS WILL SHIFT TO THE EAST TO SOUTHEAST LATE IN THE
DAY.  HOWEVER, THERE DOES NOT LOOK LIKE THERE WILL BE ANY SFC WAA
STARTING UP AS CP AIR GETS CIRCULATED AROUND THE BOTTOM OF THE
HIGH.  TEMPS WILL REMAIN WELL BELOW AVERAGE FOR THIS TIME OF
YEAR.

DAYS 3-7...

CURRENT DIAGNOSTICS SHOW GLOBAL AVERAGE ANGULAR MOMENTUM IN THE
WESTERLIES TO BE AT LOW EBB WHILE THE MOIST PHASE MJO IS ALSO ON THE
WANE. IN GENERAL THIS ARGUES FOR THE TREND TO THE LESS PROGRESSIVE
AND HIGHER AMPLITUDE PATTERN DEPICTED BY THE MODELS WITH THE
DEVELOPMENT OF A MAJOR UPPER RIDGE ANCHORED OVER THE FOUR CORNERS
AREA AND AN UPPER TROUGH DIGGING INTO THE EASTERN CONUS. THIS
PATTERN IS FAVORABLE FOR MCS TYPE SYSTEMS ACROSS THE PLAINS.
HOWEVER, THE MODELS WILL NOT BE ABLE TO RESOLVE THE SHORT WAVE
ENERGY ALOFT WHICH WILL INSTIGATE THE MCS DEVELOPMENT SO TELLING
WHEN AND WHERE EACH WILL DEVELOP AND MOVE IS BEYOND THE ABILITY OF
EITHER THE MAN OR THE MODELS. GIVEN THAT, WILL KEEP THE PRECIP
PATTERNS OF THE GOING FORECAST UNTOUCHED FOR NOW EXCEPT TO ADD SOME
CHANCE FOR CONVECTION WEDNESDAY NIGHT INTO THURSDAY MORNING PER
COORD WITH OUN. STILL, WOULD NOT AT ALL BE SURPRISED TO SEE SOME
NOCTURNAL MCS ACTIVITY ACROSS SOME PART OF MY FORECAST AREA BY LATE
IN THE WEEK AND INTO THE WEEKEND. LATER SHIFTS MAY WANT TO ADJUST
THIS FOR MORE CHANCE FOR NOCTURNAL CONVECTION. FOR THE OUTLOOK DAYS
WILL GO WITH ABOVE NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION
AS THE HEAT LOW PERSISTS OVER THE WESTERN HIGH PLAINS WITH AT LEAST
SOME CHANCE FOR CONVECTION EACH OVERNIGHT.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 60 63 42 61 / 00 30 20 00
GCK 57 60 40 60 / 20 30 00 00
EHA 56 66 44 63 / 00 20 20 00
LBL 59 69 43 63 / 00 30 20 00
HYS 60 62 42 59 / 30 40 20 00
P28 64 72 46 61 / 00 40 40 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

RITTERLING/JOHNSON
Hazardous weather outlook, May 18, 9:10 AM CST, 15 hours 44 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-191045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 AM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND BEHIND A STRONG COLD
FRONT THAT WILL BE MOVING RAPIDLY SOUTH ACROSS THE AREA ON MONDAY.
HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. VERY WINDY
CONDITIONS CAN BE EXPECTED BEHIND THE FRONT AS NORTH WINDS WILL
INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

26

The radar

The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ellis

When
May 19, 12:54 AM CST
Where
Ellis County, 12 mi NE of Hays
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -99.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359981.